Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 43, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Nov 10, 2023, 1:21 PM MST for 4 counties in Wyoming. It took effect at Nov 11, 2023, 5:00 AM MST. It was in force for 26 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2023, 1:21 PM MST (20:21 UTC)
- In effect from
- Nov 11, 2023, 5:00 AM MST
- Expired
- Nov 12, 2023, 6:59 AM MST
- In force
- 26 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 10:35 AM MST | HIGH SUST WINDS 40 | 5 Nw Arlington, WY | WYDOT SENSOR AT WAGONHOUND. Average sustained winds of 40 MPH for one hour. Peak gust of 53 MPH. |
| Nov 11, 10:52 AM MST | NON-TSTM WND GST 58 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
| Nov 11, 7:02 PM MST | NON-TSTM WND GST 58 | 2 E Arlington, WY | WYDOT SENSOR AT ARLINGTON EAST. |
| Nov 11, 7:12 PM MST | NON-TSTM WND GST 62 | 2 E Arlington, WY | WYDOT SENSOR AT ARLINGTON EAST. SUSTAINED WINDS OF 37 TO 41 MPH. |
| Nov 11, 9:36 PM MST | NON-TSTM WND GST 66 | 2 E Arlington, WY | WYDOT SENSOR AT ARLINGTON EAST. SUSTAINED WINDS OF 45 TO 47 MPH. |
| Nov 11, 11:16 PM MST | NON-TSTM WND GST 60 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
| Nov 12, 4:26 AM MST | NON-TSTM WND GST 58 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2726 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902 WWUS75 KCYS 102021 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 121 PM MST Fri Nov 10 2023 WYZ110-111100- /O.UPG.KCYS.HW.A.0045.231111T1200Z-231112T1200Z/ /O.NEW.KCYS.HW.W.0043.231111T1200Z-231112T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 121 PM MST Fri Nov 10 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 5 AM MST SUNDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...North Snowy Range Foothills. * WHEN...From late tonight through late Saturday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including those towing campers and light loaded tractor trailers. Blow off and blow over risks will be elevated to extreme. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-116-117-111100- /O.CON.KCYS.HW.A.0045.231111T1500Z-231112T1200Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 121 PM MST Fri Nov 10 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Central Laramie Range and Southwest Platte County, South Laramie Range and South Laramie Range Foothills. * WHEN...From Saturday morning through late Saturday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including those towing campers and light loaded tractor trailers. Blow off and blow over risks will be elevated to extreme. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
067 WWUS75 KCYS 110914 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 214 AM MST Sat Nov 11 2023 WYZ106-120000- /O.UPG.KCYS.HW.A.0045.231111T1500Z-231112T1200Z/ /O.EXB.KCYS.HW.W.0043.231111T1500Z-231112T1500Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 214 AM MST Sat Nov 11 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST SUNDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Central Laramie Range and Southwest Platte County including Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...8 AM MST this morning until 8 AM MST Sunday. There will be potential for occasional gusts near 60 MPH late this morning and early afternoon. However, the strongest winds are generally expected during this evening and overnight into early Sunday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-120000- /O.CON.KCYS.HW.W.0043.231111T1200Z-231112T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 214 AM MST Sat Nov 11 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West to southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 5 AM MST Sunday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ118-120000- /O.EXB.KCYS.HW.A.0045.231112T0000Z-231112T1500Z/ Central Laramie County- Including the city of Cheyenne 214 AM MST Sat Nov 11 2023 ...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Central Laramie County including the city of Cheyenne. * WHEN...5 PM MST today until 8 AM MST Sunday. The strongest winds are expected overnight. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ116-117-120000- /O.EXT.KCYS.HW.A.0045.231111T1500Z-231112T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 214 AM MST Sat Nov 11 2023 ...HIGH WIND WATCH NOW IN EFFECT FROM 8 AM MST THIS MORNING THROUGH SUNDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range and adjacent Foothills including Interstate 80 between Laramie and Cheyenne. * WHEN...8 AM MST this morning until 8 AM MST Sunday. There will be potential for occasional gusts near 60 MPH late this morning and early afternoon. However, the strongest winds are generally expected during this evening and overnight into early Sunday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CLH
775 WWUS75 KCYS 111926 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1226 PM MST Sat Nov 11 2023 WYZ118-120330- /O.UPG.KCYS.HW.A.0045.231112T0000Z-231112T1500Z/ /O.EXB.KCYS.HW.W.0043.231112T0000Z-231112T1500Z/ Central Laramie County- Including the city of Cheyenne 1226 PM MST Sat Nov 11 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST SUNDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Central Laramie County including the city of Cheyenne. * WHEN...5 PM MST today until 8 AM MST Sunday. The strongest winds are expected overnight. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ116-117-120330- /O.UPG.KCYS.HW.A.0045.000000T0000Z-231112T1500Z/ /O.EXA.KCYS.HW.W.0043.000000T0000Z-231112T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1226 PM MST Sat Nov 11 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SUNDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range and adjacent Foothills including Interstate 80 between Laramie and Cheyenne. * WHEN...Until 8 AM MST Sunday. The strongest winds are generally expected during this evening and overnight into early Sunday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-120330- /O.CON.KCYS.HW.W.0043.000000T0000Z-231112T1200Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1226 PM MST Sat Nov 11 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY... * WHAT...West to southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 5 AM MST Sunday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-120330- /O.CON.KCYS.HW.W.0043.000000T0000Z-231112T1500Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 1226 PM MST Sat Nov 11 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST SUNDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Central Laramie Range and Southwest Platte County including Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 8 AM MST Sunday. The strongest winds are generally expected during this evening and overnight into early Sunday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
602 WWUS75 KCYS 121359 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 659 AM MST Sun Nov 12 2023 WYZ106-116>118-121500- /O.CAN.KCYS.HW.W.0043.000000T0000Z-231112T1500Z/ Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Central Laramie County- Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 659 AM MST Sun Nov 12 2023 ...HIGH WIND WARNING IS CANCELLED... The threat for widespread wind gusts in excess of 60 MPH has ended. However, occasional gusts up to 45 MPH will remain possible through 900 AM MST this morning over the central and southern Laramie Range. $$ CLH
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 10, 10:48 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Nov 10, 10:48 AM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1048 AM MST Fri Nov 10 2023
.SHORT TERM...(Today through Sunday)
Issued at 230 AM MST Fri Nov 10 2023
Strong winds returning to the wind prone areas of southeast
Wyoming. Timing of strong wind onset and possible expansion of
watches are the primary forecast concerns with this forecast
package.
Currently...Stationary frontal boundary lays along a line from
Laramie to Casper up north into central Montana this morning.
Another stronger cold front pushing into central Washington State
into western Oregon. Craig to Casper 850/700mb height gradients
currently in the low 40s/mid 30s respectively...yielding wind
gusts out by Arlington in the mid 40mph range. There is one site
(County Road 402 that recently had a gust of 53 mph reported. GFS
700mb winds around 35kts at 09Z this morning.
See a decrease in height gradients down into the mid 20 mtr range
this afternoon temporarily before they begin to ramp up again this
evening as that second front approaches. By 09Z
tonight...gradients back up in the mid 40mtr range for both the
850 and 700mb levels. GFS 700mb winds up to 45kts and they
continue to increase up to 50kts by 12Z Saturday. Random Forest
guidance showing Arlington up near 30 percent probabilities by
09Z...ramping up to over 60 percent after 12Z. Decided to go with
High Wind Watches for the wind prone areas starting at Arlington
at 11PM (06Z) tonight. May be a few hours later at Bordeaux and
south Laramie Range.
Strongest winds look to be Saturday afternoon as GFS 700/750mb
winds climb to 55kts and Craig to Casper gradients up close to
60mtrs.
On other area of concern and that would be central Laramie County.
750mb winds up to 50kts Saturday evening right over Cheyenne here.
May need wind headlines for Cheyenne and possibly Pine Bluffs
after 00Z Sunday and continuing through Sunday morning.
.LONG TERM...(Sunday night through Thursday)
Issued at 230 AM MST Fri Nov 10 2023
A quiet and warm week is expected for southeast Wyoming and western
Nebraska. Warming temperatures throughout the week before an upper-
level system pushes towards the region late next week. Tuesday and
Wednesday will be the warmest with additional help from downsloping
winds on both days.
A quiet week is in store as an upper-level ridge builds over the
CONUS with clear skies and warming temperatures. Highs in the upper-
50s and mid-60s are likely across southeast Wyoming with highs
potentially approaching 70F in the Panhandle. Tuesday and Wednesday
are likely to be the warmest days in the long term as 700mb
temperatures reach +6C and westerly winds lead to downsloping across
the region. Cooler temperatures are likely on Thursday ahead of an
incoming upper-level trough, but the ECMWF and GFS begin to diverge
significantly at this time. The GFS suggests an upper-level trough
off the West Coast on Thursday while the ECMWF has a preceding
trough digging across Canada and dropping 700mb temperatures to near
0C once more. Both models bring the trough off the West Coast into
the region Saturday. The ECMWF solution is cooler than the GFS
solution, so trended temperatures slightly lower than guidance.
Mountain snow showers are favored in the GFS with a shortwave trough
passing across the region Thursday. Kept PoPs in the 20 to 35% range
due to low confidence.
Winds are expected to be elevated throughout much of the long term
forecast as Craig to Casper height gradients oscillate between 20m
up to around 40m. Currently do not expect any high wind criteria
winds in the long term, but elevated winds are likely across much of
the region. GFS Omega Fields are favorable for a mountain wave event
Tuesday and again on Thursday. Increased winds for both of those
days, but kept them below high wind criteria winds. With the setup
for winds on Tuesday, the North Laramie Range looks to have the
highest winds Tuesday through Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1028 AM MST Fri Nov 10 2023
VFR conditions likely through the forecast period for all
terminals. Main concerns over the next 24 hours include the
chance for gusty to strong winds tomorrow in proximity in the
terminals. Models have been consistent over the last few days,
with 700mb winds showing up to 55 knots stretching across
southeast Wyoming. At this time, kept winds across the terminals
around 25 to 30 knots, but will need to evaluate later model runs
for increased wind speeds.
&&
.FIRE WEATHER...
Issued at 230 AM MST Fri Nov 10 2023
A dry and breezy day expected today with slightly warmer
temperatures from what we experienced Thursday. Expect increasing
clouds ahead of a cold front approaching from the west and
northwest. This front will stay dry with no precipitation
associated with it. Near critical afternoon humidity expected from
Kimball to Laramie. Winds this afternoon expected to ease briefly
through sunset...before beginning to increase once again with the
approaching front. Strong winds expected in the wind prone areas
of southeast Wyoming late tonight through Saturday night. High
Wind Watches in effect for the wind prone areas for wind gusts to
65 mph. Outside wind prone areas...winds will gust 35 to 45 mph
for much of southeast Wyoming. Elevated to locally critical fire
weather conditions as afternoon humidity falls into the mid and
upper teens both Saturday and Sunday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday morning through late Saturday
night for WYZ106-116-117.
High Wind Watch from late tonight through late Saturday night
for WYZ110.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...AM
AVIATION...MRD
FIRE WEATHER...GCCHazardous weather outlook, Nov 10, 4:18 AM MST, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 418 AM MST Fri Nov 10 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-111130- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 418 AM MST Fri Nov 10 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Warmer temperatures Saturday onward into next week will combine with gusty west winds to produce elevated to critical fire weather conditions across a large portion of southeast Wyoming and Nebraska Panhandle. Outdoor burning is not recommended. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-111130- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 418 AM MST Fri Nov 10 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Very strong winds are possible tonight near Arlington...spreading east to Bordeaux and south Laramie Range by Saturday morning. High Wind Watches are in effect from late tonight through Saturday night for wind gusts in excess of 65 mph for Arlington...Bordeaux and south Laramie Range. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 12:53 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 36 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.